I gave my 94 year old mother Mucinex DM 1200mg for cough and congestion. She started having hallucinations and has very restless sleep. Could this be a side effect of the drug?
Oh yes! The D stuff in cough syrup, Mucinex, and some other things for respiratory illnesses definately causes hallucinations. I thought that I was having a stroke. I had 3 of them in one night. I just couldn't quit coughing. I went in to my doctor that gave me cough syrup with a little bit of codeine. It was like half of my brain was like a Pac Man video game. I became aware of my dogs, that I could move my arm and hand and pet the dogs. Then I knew that I wasn't going crazy. I went in to the doctor and described this, and she told me that I was having hallucinations caused by the D stuff. I don't have any of this product in my house, and I can't remember the name or spell it. Your mother is probably also taking cough syrup, a cold or flu remedy-even something for allergies with the D stuff in it. Get her into a doctor, so she can get something to give her relief. What helps me is tea mixed with honey and fresh lemon juice. Hot steamy baths help loosen mucous. Vicks rubbed on the chest helps a lot. My son uses a vaporizer with Vicks in it to help loosen his mucous and keep from having bronchitis. Also another way to attack this is to use a breathing thing for people with COPD. These are all good things for the West and the desert. Even in damp places a Vicks rub on the back can do wonders in helping a person to breathe and sleep well. As a child on the coast, my brother had horrible attacks when the fog banks came in. He snapped out of it with the Vicks rubbed on his chest and a vaporizer. He ended up being a barrel-chested Marine.
Let me know how this goes. I know that a child can't always be close to care for an elderly parent, as a parent can care for a child that lives in the same home. Good luck-
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 4 Sep 2009 • 2 answers
Posted 30 Jun 2011 • 2 answers
Posted 24 May 2012 • 2 answers
Posted 10 Dec 2013 • 2 answers
Posted 19 Oct 2015 • 1 answer